Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Charleston, SC

August 2, 2014Bryan County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 2, 2014, 8:13 PM EDT for Bryan County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 8:13 PM EDT (00:13 UTC)
Expired
Aug 2, 2014, 9:00 PM EDT
In force
47 min
Issued by
NWS Charleston, SC

County Bryan County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WWUS82 KCHS 030013
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
813 PM EDT SAT AUG 2 2014

GAZ100-115-116-138-030100-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-
813 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...BULLOCH...
LIBERTY AND BRYAN COUNTIES THROUGH 900 PM EDT...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GROVELAND...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GROVELAND...REKA...PEMBROKE...LANIER...BAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3230 8158 3212 8142 3202 8173 3211 8182
TIME...MOT...LOC 0013Z 241DEG 11KT 3209 8174

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:45 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 2, 7:45 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EDT SAT AUG 2 2014

.SYNOPSIS...
A STATIONARY FRONT WILL LINGER NEAR THE SOUTHEAST COAST THROUGH THE
MIDDLE OF NEXT WEEK...STEERING TROPICAL CYCLONE BERTHA OUT TO
SEA...AND ALSO BRINGING UNSETTLED WEATHER TO THE AREA. A PIEDMONT
TROUGH WILL THEN PREVAIL THROUGH LATE NEXT WEEK WITH A RETURN TO
MORE NORMAL SUMMERTIME WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
IT/S BEEN THE COOLEST DAY IN CHARLESTON SINCE MAY 19TH AND THE
COOLEST DOWNTOWN CHARLESTON SINCE JUNE 8TH. WE WERE SOME 8-12 DEGREES
BELOW NORMAL IN MANY LOCATIONS TODAY...QUITE UNUSUAL FOR THE DOG
DAYS OF SUMMER.

IN THE LARGE SCALE THERE IS LITTLE CHANGE FROM WHAT WE HAVE SEEN
OF LATE...A BROAD TROUGH IN THE EAST...ANCHORED TO THE EAST BY THE
SUB-TROPICAL RIDGE AND AN INTER-MOUNTAIN RIDGE TO THE WEST. AT THE
SURFACE THE QUASI-STATIONARY FRONT LURKS JUST OFFSHORE WHILE AN
UNCOMMON SUMMERTIME WEDGE PREVAILS INLAND. IT WAS THIS WEDGE WITH
ITS ABUNDANT CLOUD COVER THAT KEPT TEMPS DOWN EARLIER TODAY FOR
MANY OF US.

THE FRONT IN THE ATLANTIC WILL MAKE AN ATTEMPT TO PUSH CLOSER TO
THE COAST OVERNIGHT...AND WITH IT WILL COME AN INCREASE IN
CONVERGENCE AND WITH CONSIDERABLE MOISTURE ALREADY PRESENT IT
WON/T TAKE MUCH TO TRIGGER SHOWERS AND T-STORMS.

WE START THE NIGHT WITH SOME STRATIFORM RAIN ALONG OUR NW TIER
WHERE ISENTROPIC LIFT IS ONGOING AND DEEPER WITHIN THE STABLE
ENVIRONMENT OF THE WEDGE. BUT FURTHER EAST A FEW SHOWERS/T-STORMS
ALONG THE SEA BREEZE AND LINGERING MESO-SCALE BOUNDARIES WILL
TRANSITION TO AN INCREASE IN COVERAGE OF CONVECTION AROUND 04-05Z.
WE HAVE CARRIED GREATEST POPS NEAR AND EAST OF I-95 OVERNIGHT...AS
MUCH AS 40-60 POPS OVER CHARLESTON...COASTAL COLLETON AND TIDAL
BERKELEY. GIVEN PWATS ABOVE 2 INCHES AND LIMITED FLOW WITHIN THE
LOWEST THIRD OF THE TROPOSPHERE...LOCALLY HEAVY RAINS CAN AGAIN
OCCUR. THIS HAS BEEN ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK.

ADDITIONALLY...LOW STRATUS AND FOG WILL DEVELOP AGAIN AFTER
MIDNIGHT...MOST NOTABLY INLAND WHERE THE MORE PRONOUNCED INVERSION
WILL SET UP IN THE STABLE ENVIRONMENT OF THE WEDGE.

TEMPS WILL BE HELD IN CHECK BY THE BLANKETING EFFECTS OF THE
MOSTLY CLOUDY TO OVERCAST SKY...WITH LOWS MAINLY NO LOWER THAN THE
LOWER OR MIDDLE 70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A FAIRLY UNSETTLED PATTERN WILL PERSIST AT LEAST INTO SUNDAY AS THE
LONGWAVE UPPER TROUGH REMAINS OVER THE EASTERN UNITED STATES AND AN
INVERTED TROUGH LINGERS ALONG THE SC/GA COAST. DEEP TROPICAL
MOISTURE REMAINS IN PLACE WITH PWATS WELL ABOVE 2 INCHES AND VERY
WEAK 0-6 KM STEERING FLOW. EVENTUALLY THE SURFACE TROUGH WILL
STRENGTHEN AND A SURFACE LOW WILL BREAK OFF...LIFTING NORTHEAST
SUNDAY NIGHT OR MONDAY. UNTIL THIS HAPPENS WE WILL MAINTAIN A WEAK
NORTHEAST FLOW IN THE BOUNDARY LAYER WITH SOUTHEAST FLOW ABOVE IT.
THIS SHOULD MAINTAIN EXTENSIVE CLOUDINESS ON SUNDAY WITH TEMPS
CONFINED TO THE 80S IN MOST LOCALES. PINNING DOWN PRECIPITATION
COVERAGE IS DIFFICULT...ESPECIALLY IF WE SEE LIMITED INSOLATION AND
THUS THE BOUNDARY LAYER DOES NOT DESTABILIZE. SOME SHORTWAVE ENERGY
LOOKS TO MOVE IN DURING THE AFTERNOON WHICH SHOULD HELP TRIGGER SOME
CONVECTION. HOWEVER WE DO NOT SEE MUCH IN THE WAY OF SYNOPTIC-SCALE
FORCING FOR RAINFALL ACROSS THE WESTERN TWO-THIRDS OF THE AREA. WE
THINK THE BEST COVERAGE OF SHOWERS AND TSTMS WILL AGAIN BE OVER THE
COASTAL WATERS AND ALONG THE IMMEDIATE COAST ASSOCIATED WITH THE
COASTAL TROUGH. WE LOWERED POPS ACROSS SOUTHEAST GA TO 30-40 BUT
MAINTAINED LIKELY POPS FARTHER TO THE EAST.

THE UPPER TROUGH WILL GRADUALLY WEAKEN AND FLATTEN OUT MONDAY INTO
TUESDAY WHILE THE COASTAL TROUGH DISSIPATES. BOUNDARY LAYER FLOW
WILL KICK AROUND TO SSW...HELPING TO SCOUR OUT THE STABLE WEDGE.
DEEP TROPICAL MOISTURE WILL PERSIST ACROSS THE AREA AND A PIEDMONT
TROUGH WILL BEGIN TO DEVELOP TUESDAY. MONDAY SHOULD BE FAIRLY ACTIVE
DUE TO BETTER DIURNAL HEATING AND BETTER LOW-LEVEL INSTABILITY
COMBINED WITH A ROUND OF DAYTIME SHORTWAVES AND AN AFTERNOON SEA
BREEZE. TUESDAY WE SHOULD SEE SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND TSTMS DUE TO INLAND TROUGH CONVERGENCE AND THE AFTERNOON
SEA BREEZE...THOUGH BUILDING UPPER HEIGHTS AND ZONAL FLOW WILL MAKE
MID LEVELS SLIGHTLY LESS CONDUCIVE TO CONVECTIVE UPDRAFTS. HIGH
TEMPS WILL BE BACK IN THE 90S BY WEDNESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DRIER...MORE SEASONABLE WEATHER WILL PREVAIL DURING THIS TIME PERIOD
AS THE EAST COAST UPPER LEVEL TROUGH WEAKENS AND THEN SHIFTS WELL
OFFSHORE. INCREASING LOW LEVEL THICKNESS VALUES AND QUITE A BIT MORE
SUNSHINE DUE TO LOWER PWATS SHOULD ALLOW HIGH TEMPERATURES TO CLIMB
INTO THE LOWER TO MID 90S IN MOST AREAS AWAY FROM THE COAST.
INCLUDED LOWER END CHANCES FOR MAINLY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS ON WEDNESDAY AND THEN MAINLY JUST SLIGHT CHANCES FOR
THURSDAY...FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
KCHS...CONDITIONS WILL TEETER AROUND 3000 FT THIS EVENING...BEFORE
LIKELY BECOMING A MORE SOLID MVFR IF NOT LOWER LATER TONIGHT INTO
SUNDAY AFTERNOON AS THE INVERSION STRENGTHENS IN ADVANCE OF THE
OFFSHORE STATIONARY FRONT. CONDITIONS MAY IMPROVE BACK TO VFR LATE
IN THE TAF CYCLE. SHRA AND/OR TSRA ARE POSSIBLE OVERNIGHT INTO
SUNDAY...BUT TIMING ANY DIRECT IMPACTS IS FAR TOO DIFFICULT AT
THIS STAGE...THUS NOTHING MORE THAN VCSH WILL PREVAIL.

KSAV...A BAND OF SHRA/TSRA ALONG THE SEA BREEZE BOUNDARY INLAND
FROM THE TERMINAL THIS EVENING WILL COME TO AN END BY 02Z. THUS
VFR CONDITIONS LOOK TO PREVAIL UNTIL07Z...WHEN THE NOCTURNAL
INVERSION WILL DROP CONDITIONS INTO THE MVFR OR LOWER RANGE DUE TO
STRATUS/FOG FORMATION. THESE CONDITIONS WILL THEN PREVAIL INTO
SUNDAY AFTERNOON...BEFORE WE OPTIMISTICALLY SHOW A RETURN TO VFR
CONDITIONS. SHRA/TSRA IS POSSIBLE AGAIN THE LAST 6-8 HOURS OF THE
00Z TAF CYCLE...BUT PROBABILITIES NOT YET SUFFICIENT ENOUGH TO
SHOW WITH THE LATEST SET OF TAFS.

EXTENDED AVIATION OUTLOOK...PERIODS OF IFR/MVFR LIKELY THROUGH
TUESDAY IN SHRA/TSRA AS A STATIONARY FRONT LINGERS NEARBY.
DECREASING THREAT FOR TEMPORARY FLIGHT RESTRICTIONS IN SHRA/TSRA
WEDNESDAY INTO THURSDAY.

&&

.MARINE...
TONIGHT...A QUASI-STATIONARY FRONT WILL LINGER OVER OR NEAR THE
COASTAL WATERS...MAKING A PUSH CLOSER TO THE COAST LATER TONIGHT.
WINDS WILL START THE NIGHT FROM THE NE AND EAST AROUND 15 KT OR
LESS...THEN ATTEMPT TO VEER A LITTLE LATE TONIGHT DEPENDENT UPON
THE PROGRESSION OF THE FRONT...ESPECIALLY OVER OUR EASTERNMOST AND
SOUTHERNMOST WATERS. SEAS WON/T CHANGE MUCH...HOLDING STEADY
BETWEEN 2 AND 4 FT. MARINERS ARE ALERTED TO THE POTENTIAL FOR
STRONG T-STORMS AFTER 10 OR 11 PM AS LOW LEVEL CONVERGENCE IN
PROXIMITY THE FRONT. STORMS MAY PROMPT SPECIAL MARINE WARNINGS AS
A RESULT.

A WEAK PRESSURE GRADIENT WILL REMAIN OVER THE WATERS INTO MONDAY DUE
TO A PERSISTENT TROUGH OF LOW PRESSURE IN PLACE. WINDS WILL
EVENTUALLY SWITCH AROUND TO SOUTHEAST OR SOUTH AS THE TROUGH
DISSIPATES EARLY NEXT WEEK.

SWELLS ASSOCIATED WITH TROPICAL CYCLONE BERTHA WILL AFFECT THE
WATERS MAINLY ON TUESDAY. HEIGHTS OF 4-5 FT OVER OUTER WATERS ARE
EXPECTED...THOUGH WE CANNOT RULE OUT A BRIEF WINDOW OF 6 FT SWELLS
TUESDAY AFTERNOON OVER THE OFFSHORE GA WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...MTE
AVIATION...
MARINE...
Hazardous weather outlook, Aug 2, 7:15 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
715 PM EDT SAT AUG 2 2014

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-032315-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
715 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR MAINLY AFTER MIDNIGHT...ESPECIALLY ACROSS AREAS NEAR AND
EAST OF INTERSTATE 95. SOME OF THESE WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL...AND LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN...THERE IS A POTENTIAL FOR HEAVY RAINFALL THROUGH
TUESDAY. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-032315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
715 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BECOME NUMEROUS IN COVERAGE LATE TONIGHT. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG...CAPABLE OF PRODUCING WINDS IN
EXCESS OF 35 OR 40 KNOTS...FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG...CAPABLE OF PRODUCING WINDS IN
EXCESS OF 35 OR 40 KNOTS...FREQUENT LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 8:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
813 PM EDT SAT AUG 2 2014

GAZ100-115-116-138-030100-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-
813 PM EDT SAT AUG 2 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...BULLOCH...
LIBERTY AND BRYAN COUNTIES THROUGH 900 PM EDT...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GROVELAND...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GROVELAND...REKA...PEMBROKE...LANIER...BAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3230 8158 3212 8142 3202 8173 3211 8182
TIME...MOT...LOC 0013Z 241DEG 11KT 3209 8174

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:06 AM EDTAreal Flood AdvisoryCHSJasper84 min
Aug 3, 3:20 AM EDTSpecial Marine WarningCHS40 min
Aug 3, 3:37 AM EDTFlash Flood WarningCHSBeaufort, Jasper113 min
Aug 3, 4:33 AM EDTSpecial Weather StatementCHSColleton27 min
Aug 3, 6:01 AM EDTSpecial Marine WarningCHS59 min
Aug 2, 8:30 PM EDTAreal Flood AdvisoryCHSBryan, Evans, Liberty, Tattnall90 min
Aug 2, 8:42 PM EDTSpecial Weather StatementCHSTattnall18 min
Aug 2, 8:55 PM EDTAreal Flood AdvisoryCHSTattnall95 min
Aug 2, 8:59 PM EDTSpecial Weather StatementCHSTattnall61 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.